I just gave my son 3 mg of melatonin, found out so did dad an hour ago.
What do I do now? Should I be worried?
How old is your son? I was involved in a research study of melatonin with the U.S. Army several years ago. For grown men, we gave 10 mg of melatonin at bedtime. None of our volunteer "subjects" exhibited any side effects from the use of melatonin. Our pineal glands produce melatonin, a naturally secreted hormone. The melatonin pills are a supplemental dose to tell our bodies it is time to sleep. It is not a drug. The only adverse reaction we found with long-term daily use of melatonin was hair loss after approximately 3 months. Although 6 mgs is a little high for a small child, unless the child is allergic to melatonin it is doubtful that that dose will harm the child. If a double dose occurs again, take the child into bright light, preferably natural sunlight for 45 to 60 minutes. This exposure to light shuts off the body's natural production of melatonin, thereby reducing the total amount of melatonin in his system to a more normal level. Hope this helps.
Melatonin is a manmade form of a hormone produced in the brain that helps regulate your sleep and wake cycle. Melatonin has been used to treat short term sleep disorders, jet lag and numerous other conditions including high blood pressure and cancer although information on its effectiveness is limited.
Studies investigating high doses and toxicity symptom in animals and humans show it to be extremely safe.
Melatonin may cause minor side effects, such as headache, insomnia, rash, upset stomach, and nightmares.
In animals a lethal dose could not be established.
Studies involving humans were given varying doses of melatonin (1-6.6 g/day) for 30-45 days, followed by many tests to detect potential toxicity found that apart from drowsiness, all findings were normal.
In this instance I don't think you need to worry but if you are at all concerned call your doctor or your national poison centre. The telephone number is 1-800-222-1222
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 Feb 2010 • 4 answers
Posted 23 Apr 2010 • 1 answer
Posted 31 Mar 2011 • 4 answers
Posted 7 Jun 2015 • 1 answer
Posted 21 Feb 2016 • 5 answers